In August 1989, a previously healthy 4-year-old boy in Michigan was diagnosed with acrodynia, a rare manifestation of childhood mercury poisoning. Symptoms and signs included leg cramps; rash; itching; excessive perspiration; rapid heartbeat; intermittent low-grade fevers; irritability; marked personality change; insomnia; headaches; hypertension; swelling; redness and peeling of the hands, feet, and nose; weakness of the pectoral and pelvic girdles; and nerve dysfunction in the lower extremities. A urine mercury level of 65 μg/L was measured on a 24-hour urine collection. Treatment with intensive chelation therapy increased his urine mercury excretion 20-fold. Examination of his mother and two siblings found urine mercury levels > or approximately equal to his; his father had elevated, although lower, levels. Parents and siblings were asymptomatic, although electromyographic abnormalities were detected in one sibling.
The Michigan Department of Public Health (MDPH) identified inhalation of mercury-containing vapors from phenylmercuric acetate contained in latex paint as the
Mercury Exposure from Interior Latex Paint—Michigan. Arch Dermatol. 1990;126(5):577. doi:10.1001/archderm.1990.01670290019001
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: